Objective: To describe the hepatotoxicity associated with ingestion of the Chinese herbal product Jin Bu Huan Anodyne Tablets (Lycopodium serratum) and to propose possible mechanisms of injury.
Design: Retrospective analysis.
Setting: Academic hepatology units and private practice facilities.
Patients: Seven previously healthy patients.
Measurements: Clinical, laboratory, radiologic, and histologic studies.
Results: Acute hepatitis occurred after a mean of 20 weeks (range, 7 to 52 weeks) of Jin Bu Huan ingestion and resolved in six patients within a mean of 8 weeks (range, 2 to 30 weeks); another patient is currently improving. Hepatitis was associated with symptoms of fever, fatigue, nausea, pruritus, and abdominal pain and with signs of jaundice and hepatomegaly. Biopsy specimens showed that one patient had hepatitis with eosinophils (consistent with a drug reaction) and the other had mild hepatitis, moderate fibrosis, and microvesicular steatosis. Decreasing the Jin Bu Huan dose in one patient improved liver test results. Reusing Jin Bu Huan in two other patients caused abrupt recrudescence of hepatitis.
Conclusion: Jin Bu Huan can cause liver injury. Although the hepatotoxic mechanisms are not defined, they may include hypersensitive or idiosyncratic reactions or direct toxicity to active metabolites. Hepatotoxicity caused by herbal products underscores the importance of national surveillance programs and quality control of the manufacture of these products.